Thunderstorm Wind, Litchfield
- When
- July 6, 3:15 PM EST
- Where
- Litchfield County, 0.69 mi N of South Canaan
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.960, -73.330
Trees were downed on Route 63.
A broken line of strong to severe thunderstorms moved into northwestern Connecticut during the afternoon of July 6th ahead of a cold front and prefrontal trough. The storms resulted in isolated reports of wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A broken line of strong to severe thunderstorms moved into northwestern Connecticut during the afternoon of July 6th ahead of a cold front and prefrontal trough. The storms resulted in isolated reports of wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 6, 3:07 PM EST, 8 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 407 PM EDT Sat Jul 6 2019 .SYNOPSIS... A cold front will move south of the region tonight with the scattered showers and thunderstorms ending. A drier and less humid air mass will be over the region tomorrow with seasonable temperatures. High pressure will be in control Sunday night into the middle of next week with dry weather, moderating temperatures back above normal and fairly comfortable humidity levels. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... As of 406 PM EDT...A humid and tropical air mass will be over the region late this afternoon with sfc dewpts in the upper 60s to lower 70s. Prefrontal lines of showers and thunderstorms continue to form from the Capital Region and Berkshires north and west. The PWAT was 1.90" on the 12Z KALY sounding, as well as WFO OKX. WFO BUF upstream was 2.02", so we are looking at PWATS +2 to +3 STD DEVS above normal based on the GEFS. So some enhanced hourly rainfall rates of 1-2"/hr are possible. The steering flow is a bit stronger limiting widespread flash flood threat. Observational data shows over the models, west to southwest winds in the 700-500 hPa layer of 20-30 kts, so any convection should be moving along, and there is a small risk of training. Our thinking remains the same and isolated flash flooding is possible. Antecedent conditions are dry and 1-,3-,6-hr gridded FFG values are high. The severe threat continues to be contingent on maximizing CAPE, pcpn loading, and a few wet microbursts potentially forming. Mid-level lapse rates are poor. DCAPE values per the latest SPC RAP Mesoanalysis are 400-600 J/kg, and MLCAPE values are in the 1000-2000 J/kg range due to the high dewpts. 0-6 km bulk shear is 20-25 kts, so loosely organized deep convection is possible organizing into a line or two with some gusty or borderline damaging winds. A few severe thunderstorms may be possible. FQT lighting was kept in the forecast grids with any thunderstorms. We will monitor for an isolated severe threat. Hail does not look like a threat due to freezing levels around 15 kft AGL, weak lapse rates and taller and skinny sounding profiles. Based the latest CAMS the showers and thunderstorms should end quickly between 6-9 pm EDT from the Capital Region/Berkshires/Mohawk Valley north and west, and then between 9 pm - midnight south and east. A few showers may linger, shortly before or just after 06Z as the dewpt boundary lingers upstream of the main cold front. These showers will be near the mid Hudson Valley/NW CT. Sfc dewpts will fall into the upper 40s to mid/upper 50s from the Capital Region north and west by daybreak, and upper 50s to mid 60s south and east. There may be some patchy fog around the area with the greatest possibility along the CT River Valley in southeast VT. In the cold advection in the wake of front, lows will fall back into the 50s to mid 60s. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/... Sunday...A splendid and delightful finish to the 4th of July holiday weekend is expected with a drier air mass continuing to build into the region from southeast Canada and the Great Lakes Region. Low-level cold advection will continue with H850 temps dipping into the +12C to +15C range from northwest to southeast across the forecast area. The subsidence from the ridge building in should yield mostly sunny conditions. Sfc dewpts will be mainly in the 50s. Highs will be near seasonal normals in the upper 70s to lower 80s in the valleys, and upper 60s to mid 70s over the higher terrain. North winds will generally be 5 to 10 mph. Sunday night...A beautiful early July night with mostly clear/clear and cool conditions. Some radiational cooling is expected with clear skies and the winds becoming calm. Lows will drop to the mid 40s to lower 50s over the southern Adirondacks, Lake George/Glens Falls area, and southern VT, and mid to upper 50s from the Mohawk Valley/Capital Region south and east. Monday-Monday Night...A great stretch of fair weather continues for early July with the sfc anticyclone ridging eastward from the central/eastern Great Lakes Region over NY and New England. Heights will begin to rise aloft by Mon night. Temps will be near seasonal normals with 70s to lower 80s for highs, and 50s for lows will very comfortable humidity levels. && .LONG TERM /TUESDAY THROUGH SATURDAY/... High pressure at the surface with ridging building aloft will bring mostly clear skies for Tuesday and Wednesday. Temperatures will start out near normal for Tuesday, but warm slightly under the influence of the upper level ridge for Wednesday. Humidity levels will be fairly comfortable both days, although Tuesday gets the nod as the drier day. A short wave trough riding the northern border will approach the region on Thursday and cross over the area on Friday. Chances for showers and thunderstorms increase to likely levels on Thursday, pulling back to the chance category for Friday. With clouds, showers, and cooler temperatures about, temperatures both days will edge back to near normal. Some indications that precipitable water values could increase to about one standard deviation above normal with the passage of the trough. So some heavier showers/thunderstorms possible, mainly creating minor ponding issues. From the vantage point of one week out, next Saturday looks dry with weak high pressure building in. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... Showers and some thunderstorms have developed this afternoon at or near all terminals. While the main driver focus for thunderstorm activity is across northern NY as a cold front sags south, high humidity and warm temperatures combined with small- scale features have created favorable conditions for thunderstorms at all terminals now. While no TSRA's are forecast as prevailing, they are forecast in TEMPO groups. Timing of these initial storm is somewhat difficult given the small scale nature of the triggers. The cold front offers a more coherent focus for thunderstorm development. For the most part, through the TEMPO mechanism IFR TSRA are forecast at all terminals through about 00Z. For the remainder of the evening drier air will filter in alleviating the threat of any BR/FG development after the rain. VFR conditions prevail through Sunday. Outlook... Sunday through Wednesday: No Operational Impact. NO SIG WX. Wednesday Night: Moderate Operational Impact. Chance of SHRA. Thursday: High Operational Impact. Likely SHRA...TSRA. && .FIRE WEATHER... A cold front will move south of the region tonight with the scattered showers and thunderstorms ending. A drier and less humid air mass will be over the region tomorrow with seasonable temperatures. High pressure will be in control Sunday night into the middle of next week with fair and dry weather. The maximum RH values tonight will be in the 85 to 100 percent range, and then lower to 30 to 50 percent Sunday afternoon. Expect the RH values to recover the 75 to 100 percent Monday morning. The winds will shift to the northwest or north at 5 to 15 mph tonight, and will continue to be northerly at 5 to 10 mph Sunday afternoon. The winds will become light to calm Sunday night. && .HYDROLOGY... The cold front late this afternoon into tonight will interact with a very humid and moist airmass with surface dewpoints in the upper 60s to lower 70s with PWAT values +2 to +3 STD DEVs above normal in the 1.7-2.0+ inch range. Scattered showers and thunderstorms will continue into the early evening ahead of the front. There is a threat for urban and poor-drainage flooding, as well as isolated flash flooding if multiple rounds of convection occur repeatedly over one location. Basin average QPF of 0.25 to 0.75 inches are possible with locally higher amounts ranging from 1 to 2+ inches. The flash flooding threat will be lessened tremendously by the dry antecedent conditions. A period of dry weather will occur Sunday through Wednesday. Please visit our Advanced Hydrologic Prediction Service /AHPS/ web page for specific area rivers and lakes observations and forecasts. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Wasula NEAR TERM...Wasula SHORT TERM...Wasula LONG TERM...OKeefe AVIATION...OKeefe FIRE WEATHER...Wasula HYDROLOGY...BGM/Wasula
Hazardous Weather Outlook National Weather Service Albany NY 350 AM EDT Sat Jul 6 2019 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-071100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 350 AM EDT Sat Jul 6 2019 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York and southern Vermont. .DAY ONE...Today and Tonight. The combination of hot temperatures and increasing humidity levels may produce dangerous heat conditions with heat indices into the low to mid 90s in portions of the Capital District and mid Hudson Valley today. If confidence increases in heat indices of 95F or greater, then heat advisories will need to be issued. In addition, showers and thunderstorms are expected to become numerous to widespread areawide today, especially in the afternoon and evening. Heavy downpours are likely in any thunderstorm, which could result in urban and poor drainage flooding. Isolated flash flooding is possible if multiple rounds of thunderstorms occur over a given area. There is also a marginal risk for severe weather with the main threat being isolated damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a chance of thunderstorms on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today.
Special Weather Statement National Weather Service Albany NY 306 PM EDT Sat Jul 6 2019 NYZ052-053-059-060-061930- Eastern Albany-Western Rensselaer-Eastern Greene-Western Columbia- 306 PM EDT Sat Jul 6 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL COLUMBIA... SOUTHEASTERN ALBANY AND SOUTHWESTERN RENSSELAER COUNTIES... At 305 PM EDT, a strong thunderstorm was located near Feura Bush, or 8 miles southwest of Delmar, moving east at 25 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... New Baltimore, Ravena, Castleton-On-Hudson, Selkirk, Coeymans, Clarksville, Coeymans Hollow, Brookview, Van Hoesen Station, South Albany, Selkirk Yards, Spawn Hollow, Dormansville, Callanans Corners, Beckers Corners, Keefers Corners, Bethlehem Heights, South Schodack, Hannacroix and Cedar Hill. This includes Interstate 87 between exits 21A and 22. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4250 7401 4258 7397 4254 7365 4239 7374 TIME...MOT...LOC 1905Z 290DEG 22KT 4252 7392 JEC
Special Weather Statement
National Weather Service Albany NY
316 PM EDT Sat Jul 6 2019
NYZ040-041-047>051-084-VTZ013-062000-
Eastern Schenectady-Schoharie-Western Schenectady-Montgomery-Southern
Washington-Southern Saratoga-Western Albany-Northern
Saratoga-Bennington-
316 PM EDT Sat Jul 6 2019
...A STRONG THUNDERSTORM WILL AFFECT SCHENECTADY...NORTHWESTERN
ALBANY...SOUTHERN SARATOGA...NORTHEASTERN SCHOHARIE...SOUTHERN
WASHINGTON...EAST CENTRAL MONTGOMERY AND NORTHWESTERN BENNINGTON
COUNTIES...
At 315 PM EDT, a broken line of strong thunderstorms was located
from northern Bennington county Vermont west-southwest to near
Schenectady. Storms were moving east at 35 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Schenectady, Rotterdam, Saratoga Springs, Scotia, Salem, Glenville,
Niskayuna, Milton, Duanesburg, Ballston Spa, Berne, Cambridge,
Greenwich, Altamont, Schoharie, Round Lake, Delanson, Rotterdam
Junction, East Glenville and Burnt Hills.
This includes the following highways...
Interstate 88 between exits 24 and 25.
Interstate 90 between exits 25a and 26.
Interstate 890 between exits 1a and 6.
Interstate 87 between exits 11 and 15.
LAT...LON 4295 7337 4296 7343 4294 7345 4294 7364
4292 7367 4291 7379 4275 7397 4275 7403
4271 7403 4263 7412 4261 7436 4299 7410
4331 7318 4331 7307
TIME...MOT...LOC 1915Z 240DEG 49KT 4284 7412
MSESpecial Weather Statement
National Weather Service Albany NY
330 PM EDT Sat Jul 6 2019
NYZ048-049-051-052-059-062000-
Eastern Albany-Eastern Schenectady-Eastern Greene-Western
Schenectady-Western Albany-
330 PM EDT Sat Jul 6 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SCHENECTADY AND
ALBANY COUNTIES...
At 329 PM EDT, a strong thunderstorm was located over Berne, or 14
miles southwest of Rotterdam, moving east at 20 mph.
Winds in excess of 40 mph and very heavy rainfall are possible with
this storm.
Locations impacted include...
Albany, Rotterdam, Watervliet, Colonie, Latham, Delmar, Guilderland,
Menands, Westerlo, Berne, Voorheesville, Altamont, Loudonville, Feura
Bush, New Scotland, Knox, Princetown, Rensselaerville, Clarksville
and Coeymans Hollow.
This includes the following highways...
Interstate 88 near exit 25.
Interstate 90 between exits 5A and 25.
Interstate 890 between exits 8 and 9.
Interstate 87 between exits 23 and 6.
Interstate 787 near exit 1.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4257 7424 4259 7422 4260 7422 4262 7419
4263 7419 4265 7417 4267 7417 4279 7408
4275 7370 4241 7389 4249 7423 4253 7423
4255 7424
TIME...MOT...LOC 1929Z 274DEG 18KT 4263 7416
MSESpecial Weather Statement National Weather Service Albany NY 334 PM EDT Sat Jul 6 2019 CTZ001-MAZ025-NYZ061-066-062000- Northern Litchfield-Southern Berkshire-Eastern Dutchess-Eastern Columbia- 334 PM EDT Sat Jul 6 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LITCHFIELD... SOUTHWESTERN BERKSHIRE AND SOUTH CENTRAL COLUMBIA COUNTIES... At 333 PM EDT, a strong thunderstorm was located near Copake, or 13 miles southwest of Great Barrington, moving east at 30 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Sheffield, Canaan, Ashley Falls, Salisbury, Whitehouse Crossing, Sodom, Ancramdale, South Canaan, East Sheffield, Wangum Village, Gomorrah, Weed Mines, Spencer Corners, Mount Riga, Alander, Taconic, Joyceville, Amesville, Lakeville and Barton Corners. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4196 7358 4207 7361 4216 7326 4196 7320 TIME...MOT...LOC 1933Z 262DEG 25KT 4203 7351 JEC
Special Weather Statement
National Weather Service Albany NY
342 PM EDT Sat Jul 6 2019
NYZ064-065-062015-
Western Dutchess-Eastern Ulster-
342 PM EDT Sat Jul 6 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL ULSTER AND
WEST CENTRAL DUTCHESS COUNTIES...
At 342 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Port Ewen to near Kerhonkson. Movement
was east at 20 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
New Paltz, Hyde Park, Tillson, Staatsburg, Port Ewen, Esopus,
Rosendale, Marbletown, Ellerslie, Lefever Falls, Norrie Heights,
Maple Hill, Hickorybush, Alligerville, Dewitt Mills, Stone Ridge,
Pleasant Plains, Creeklocks, Saint Remy and Rosendale Village.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4175 7422 4184 7418 4190 7412 4189 7382
4174 7398
TIME...MOT...LOC 1942Z 272DEG 17KT 4189 7400 4177 7419
JECSpecial Weather Statement
National Weather Service Albany NY
353 PM EDT Sat Jul 6 2019
NYZ060-061-064-065-062030-
Eastern Columbia-Western Columbia-Western Dutchess-Eastern Ulster-
353 PM EDT Sat Jul 6 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL DUTCHESS AND
SOUTHWESTERN COLUMBIA COUNTIES...
At 352 PM EDT, a strong thunderstorm was located over Saugerties,
moving east at 10 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Saugerties, Livingston, Clermont, Saugerties South, Germantown,
Taghkanic, Tivoli, Mount Marion, Canoe Hill, Kerleys Corners, Nevis,
Cheviot, Upper Red Hook, Glenerie, Glenco Mills, Glasco,
Malden-On-Hudson, Viewmonte, Manorton and Eavesport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4203 7399 4212 7396 4217 7363 4207 7358
4202 7378
TIME...MOT...LOC 1952Z 283DEG 8KT 4208 7392
JECThe Albany radar (KENX), 92 km away, was scanning. The volume nearest the first event began at 20:13 UTC.
2 thunderstorm wind. Local standard time, as filed.
Trees were downed on Route 63.
A telephone pole and wires were downed on Burr Mountain Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2019Every state in 2019This day in weather historyWarnings in Connecticut, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834743, 834745.